Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 9:19 PM CDT for Chautauqua County, Kansas. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 2007, 9:19 PM CDT (02:19 UTC)
- Expired
- Jun 29, 2007, 9:15 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 11:12 PM CDT | FLASH FLOOD | 2 S Sedan, KS | HWY 99 SOUTH OF SEDAN HAS BEEN CLOSED AT THE MIDDLE CANEY CREEK. CREEK IS 1 FOOT OUT OF ITS BANKS. |
| Jun 28, 11:12 PM CDT | FLASH FLOOD | Elgin, KS | ALL ROADS IN AND OUT OF THE CITY OF ELGIN ARE CLOSED. SOME RESIDENTS HAVE EVACUATED THERE HOMES. |
| Jun 29, 6:25 AM CDT | HEAVY RAIN 4.19 | 5 Se Cedar Vale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 290221 FFWICT KSC019-291415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 919 PM CDT THU JUN 28 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 915 AM CDT FRIDAY. * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE OCCURRING OVER ALREADY SATURATED GROUND. * LOCATIONS WITHIN THE WARNING INCLUDE... CEDAR VALE...CHAUTAUQUA...ELGIN...HALE...NIOTAZE...PERU...SEDAN. PERSONS LIVING NEAR AND ALONG THE MIDDLE CANEY CREEK SHOULD SEEK HIGHER GROUND IMMEDIATELY BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651 $$ CARUSO
2 follow-up statements
000 WGUS73 KICT 290415 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1111 PM CDT THU JUN 28 2007 KSC019-291415- CHAUTAUQUA KS- 1111 PM CDT THU JUN 28 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FRIDAY FOR CHAUTAUQUA COUNTY... AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN SHOWERS CONTINUING TO MOVE ACROSS CHAUTAUQUA COUNTY. RAIN AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN SINCE 7 PM CDT ACROSS THE WESTERN AND CENTRAL PART OF THE COUNTY. THE HEAVY RAINFALL HAS CAUSED FLASH FLOODING ALONG THE MIDDLE CANEY CREEK INCLUDING JUST SOUTH OF THE TOWN OF SEDAN. IN ADDITION...FLOOD WATERS HAVE PROMPTED SEVERAL RESIDENTS TO BEGIN EVACUATING THEIR HOMES IN THE TOWN OF ELGIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651 $$ CARUSO
000 WGUS73 KICT 291000 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI JUN 29 2007 KSC019-291415- CHAUTAUQUA KS- 500 AM CDT FRI JUN 29 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR CHAUTAUQUA COUNTY... AT 451 AM CDT...LAW ENFORCEMENT REPORTED MINOR FLOODING OF LOW LYING AREAS AND SECONDARY ROADS ACROSS THE COUNTY. THE FLOODING MAGNITUDE APPEARED TO BE LESSENING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3699 9651 3699 9596 3730 9595 3730 9651 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:36 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 28, 6:36 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT THU JUN 28 2007 .AVIATION... 00Z TAF UPDATE...PERSISTENT RAIN SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF SOUTHERN KANSAS OVERNIGHT THROUGH TOMORROW MORNING. MVFR CLOUD CEILINGS WILL CONTINUE DURING THE EVENING HOURS FOR SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH SOME IFR CEILINGS ASSOCIATED WITH POCKETS OF HEAVY RAINFALL. CLOUD CEILINGS ONCE AGAIN ARE EXPECTED TO LOWER INTO THE IFR CATEGORY TOWARDS MORNINGS...AFFECTING MAINLY ICT AND CNU TAF SITES. JAKUB && .PREV DISCUSSION... /ISSUED 321 PM CDT THU JUN 28 2007/ FORECAST CONCERN REMAINS SIGNIFICANT FLOODING FOR SOUTHEAST KANSAS. SYNOPSIS: UPPER LEVEL LOW FROM THE LAST FEW DAYS HAS NOW STARTED TO SHEAR OUT AS A TROUGH AXIS SITUATED FROM NEAR MCI TO NEAR ICT. AT THE SURFACE A DIFFUSE FRONTAL BOUNDARY EXTENDS FROM CENTRAL MO THROUGH SE KS AND INTO NORTH CENTRAL OK. ATMOSPHERE EAST OF THE MID AND UPPER TROUGH IS STILL EXTREMELY MOIST ALLOWING SHOWERS AND ISOLATED STORMS TO DUMP FLOODING RAINS FOR AREAS GENERALLY SOUTHEAST OF THE TURNPIKE. MOISTURE QUALITY IS SIGNIFICANTLY DIFFERENT OVER CENTRAL KS WHERE SOME DRIER AIR HAS FINALLY STARTED TO WORK-IN FROM THE NORTH. TONIGHT-FRI: MADE SOME FAIRLY SIGNIFICANT CHANGES TO THESE PERIODS IN THE WAY OF INCREASING PRECIP CHANCES. BOTH THE GFS AND NAM WEAKEN THE UPPER TROUGH...WITH BOTH ALSO SLIDING IT VERY SLOWLY SW ALLOWING LOW LEVEL MOISTURE TO ROLL BACK NW FOR FRI. THIS SOLUTION ALSO HAS SUPPORT FROM THE ECM. THIS WILL KEEP SHOWERS AND ISOLATED STORMS AROUND FOR GENERALLY THE SAME LOCATIONS THAT HAVE SEEN RAINFALL THE LAST COUPLE OF DAYS. THEREFORE WILL EXTEND THE FFA THROUGH 00Z SAT FOR LOCATIONS SE OF THE TURNPIKE...NOT INCLUDING THE ICT AREA. WOULD EXPECT MOST OF SOUTHEAST KANSAS TO BE IN SOME SORT OF FLOOD WARNING BY THE END OF THE DAY. LIKE TODAY...THERE SHOULD BE A WIDE RANGE IN TEMPS ACROSS THE FORECAST AREA FOR FRI WITH CENTRAL KS GETTING SOME SUN ALLOWING TEMPS TO SPIKE UP. FRI NIGHT-SUN: UPPER RIDGE WILL KEEP TRYING TO NOSE INTO THE PLAINS FOR FRI NIGHT INTO SAT AS A DEEP UPPER TROUGH LIFTS ACROSS SW CANADA. THIS SCENARIO SHOULD ALLOW THE WEAK UPPER TROUGH TO OUR SE TO WEAKEN FURTHER AND BE PUSHED FURTHER SOUTH. NEVERTHELESS THERE SHOULD BE ENOUGH LEFT OVER WEAKNESS IN THE MID AND UPPER LEVELS TO CAUSE SOME DIURNALLY DRIVEN SHOWERS AND STORMS FOR LOCATIONS GENERALLY SOUTH OF HWY 400 FOR SAT. BY 12Z SUN MOST OF THE WIDESPREAD SHOWERS AND STORMS WILL BE LOCATED SE OF THE FORECAST AREA AS ENOUGH UPPER RIDGING PUSHES INTO THE AREA. TEMPS THROUGH THESE PERIODS WILL BE TRICKY DUE TO CLOUD OVER AND SATURATED GROUNDS. SO FOR NOW WILL NOT GO TO FAR IN ANY ONE DIRECTION AND WILL KEEP TEMPS SLIGHTLY BELOW OR CLOSE TO SEASONAL AVERAGES. MON-THU: BOTH ECM AND GFS AGREE FAIRLY WELL THROUGH THESE PERIODS WHICH DOES LEAD TO SOME CONFIDENCE. THEY BOTH PUSH THE LINGERING UPPER ENERGY OVER THE SOUTHERN PLAINS TO THE SW OVER WEST TX BY TUE. THEN AN UPPER WAVE IS EXPECTED TO DEEPEN OVER THE GREAT LAKES REGION FOR WED INTO THU PLACING THE FORECAST AREA IN NW FLOW ALOFT. WILL LEAVE ALL OF THESE PERIODS DRY FOR NOW...BUT WITH NW FLOW...WOULD NOT BE SURPRISED IF PRECIP IS INSERTED ONCE SOME OF THE SMALLER SCALE FEATURES BECOME MORE DISCERNABLE. AN OVERALL WARMING TREND APPEARS TO STILL BE ON TAP THROUGH THESE PERIODS WITH NEAR AND ABOVE NORMAL TEMPS EXPECTED. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 74 67 80 / 70 60 50 30 HUTCHINSON 62 78 65 82 / 30 40 40 20 NEWTON 63 76 65 81 / 50 50 50 30 ELDORADO 64 75 66 80 / 70 70 50 30 WINFIELD-KWLD 65 74 68 80 / 90 80 50 40 RUSSELL 58 82 64 83 / 10 10 10 10 GREAT BEND 58 81 64 83 / 10 10 10 10 SALINA 61 80 65 83 / 20 20 20 20 MCPHERSON 62 78 65 83 / 20 30 30 20 COFFEYVILLE 65 76 67 80 / 100 80 60 40 CHANUTE 65 76 66 80 / 100 80 60 30 IOLA 66 76 66 80 / 100 80 60 30 PARSONS-KPPF 65 76 66 80 / 100 80 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ053-069>072- 093>096-098>100. &&
Hazardous weather outlook, Jun 28, 4:25 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT THU JUN 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 PM CDT THU JUN 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SIGNIFICANT FLOODING EVENT SETTING UP FOR SOUTHEAST KANSAS TONIGHT. SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TO AFFECT MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR SOUTHEAST OF THE KANSAS TURNPIKE. ADDITIONAL FLOOD AND RIVER FLOOD WARNINGS WILL BE LIKELY TONIGHT. PLEASE SEE THE LATEST FLASH FLOOD WATCH OR FLOOD WARNINGS FOR ADDITIONAL DETAILS. AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT OVER SOUTHEAST KANSAS...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SIGNIFICANT FLOODING EVENT FOR SOUTHEAST KANSAS ON FRIDAY. THE SHOWER AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE INTO FRIDAY ACROSS SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS AS THE UPPER LEVEL SYSTEM STALLS ACROSS NORTHERN OKLAHOMA. ADDITIONAL FLOOD AND RIVER FLOOD WARNINGS WILL BE LIKELY ON FRIDAY. PLEASE SEE LATEST FLOOD WATCHES AND WARNINGS FOR ADDITIONAL DETAILS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR SATURDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY WILL NOT BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM/LAWSON
In the hours before
Local storm report, Jun 28, 4:58 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FLASH FLOOD 5 SE HOWARD 37.42N 96.20W
06/28/2007 ELK KS COUNTY OFFICIAL
RIVER ROAD WAS BARRICADED DUE TO FLASH FLOODING.
&&
JMCLocal storm report, Jun 28, 6:50 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 2 W MOLINE 37.36N 96.34W
06/28/2007 ELK KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS THAT HWY 160 WEST OF MOLINE HAS
BEEN CLOSED.
0645 PM FLASH FLOOD LONGTON 37.38N 96.08W
06/28/2007 ELK KS LAW ENFORCEMENT
KDOT WILL BE CLOSING OLK VALLEY ROAD BETWEEN LONGTON AND
ELK CITY. DUE TO WATER OVER THE ROAD.
0645 PM FLASH FLOOD MOLINE 37.36N 96.30W
06/28/2007 ELK KS LAW ENFORCEMENT
A NUMBER OF COUNTY ROADS HAVE BEEN CLOSED DUE TO WATER
OVER FLOWING OVER THEM.
&&
BRWLocal storm report, Jun 28, 7:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLOOD SEDAN 37.13N 96.18W
06/28/2007 CHAUTAUQUA KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS LOCAL STREET FLOODING IN THE CITY
OF SEDAN.
&&
BRWLocal storm report, Jun 28, 8:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM FLOOD 8 NE CEDAR VALE 37.19N 96.40W
06/28/2007 CHAUTAUQUA KS CO-OP OBSERVER
ROAD 9 NORTH OUT OF WAUNETA ON HWY 166 OBSERVER REPORTED
WATER OVER THE ROAD.
&&
BRWLocal storm report, Jun 28, 8:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD 1 W ELK FALLS 37.37N 96.21W
06/28/2007 ELK KS AMATEUR RADIO
AMATEUR RADIO PERSON CALLED VIA LAND-LINE TO REPORT HWY
160 WEST OF ELK FALLS TO HWY 99 CLOSED DUE TO WATER OVER
ROAD.
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:01 PM CDT | Flash Flood Warning | ICT | Elk | 12 hr |
| Jun 29, 2:05 AM CDT | Flash Flood Warning | ICT | Montgomery | 8 hr |
| Jun 29, 3:10 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson | 8 hr |
| Jun 29, 6:12 AM CDT | Flash Flood Warning | ICT | Greenwood, Woodson | 6 hr |
| Jun 29, 6:38 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 6 hr |
| Jun 29, 7:14 AM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Jun 29, 11:09 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| Jun 29, 12:08 PM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Jun 29, 12:38 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 5 hr |
| Jun 29, 2:53 PM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Jun 29, 4:15 PM CDT | Flash Flood Warning | ICT | Elk | 7 hr |
| Jun 29, 4:49 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 9 hr |
| Jun 29, 6:10 PM CDT | Flash Flood Warning | ICT | Greenwood | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.